Steroid Pychosis

Taking the steroids pre chemo appt -or having them pushed through during -is not an option for me because even though I knew there would be the mood changes etc., and tolerated that, I actually had a psychosis type of reaction where I tried to jump out of a moving (albeit slowly) car. When I put that info on my drug list etc., that I have a reaction to some drugs like sever diarrhea from Keflex, they for some reason don't like that word 'psychosis' to describe the steroid reaction and put it in the system as steroid dizziness. They truly don't like the term steroid psychosis. Anyone else have a more extreme reaction than the usual crying, anger reaction usually when it is winding down?

Report post

6 replies. Join the discussion

Thanks for the post!
I dont have anything more extreme than that.
However, I had no idea why the evening following my chemo and Steroids why I would cry and get so damn angry and fed up with it all....

Now, that makes sense.
Thanx!
Vic

Report post

I was on Decadron while going thru TCH. I'd wake up at 1:00 am and couldn't get back to sleep. This went on for about 10 months. I read that insomnia (inability to stay asleep, in my case) can be a side effect of Decadron.

I've never had a psychotic reaction from any chemo med or treatment.

Take excellent care-----

pamela

Report post

I have a friend who had a psychotic reaction from steroids when she took them years back for severe arthritis. It was a horrible experience for her. She was psychotic and depressed for months, until they gave her shock treatments. Luckily, she returned to normal after that. Two years ago, when she was diagnosed with cancer - both ovarian and breast - she of course refused steroids. They accommodated her with increased benadryl during her chemo, and she didn't have a problem. I don't know if this is helpful, except to say that it DOES happen and is extremely traumatic. No more steroids for you.
love,
d

Report post

I haven't had that kind of reaction but for me personally the steroids are worse than the chemo itself. I become a completely different person and I HATE it! It took me a while to figure out at first what was causing it. I've BEGGED my oncologist to let me stop taking them or at least cut me back, he will NOT hear of it. I only have one more treatment that I will have to take them for. The steroids wreak havoc on me, I absolutely HATE them and how they make me feel and act. Unless you've been on them and had this reaction it's hard for family and friends to fully understand. I'm so glad you started this post.

Suzy

Report post

My doctor is realistic (I do use that word here a lot) and he recognized what I had as steroid psychosis. I was psychotic. I wanted to break things and I was paranoid. I am not taking the steroids anymore because I am off that treatment and on a clinical trial, but steroid psychosis is real.

You may have to take the steroids or it may be safer if you do, but try to get a prescription for at least Ativan if not Risperdal (an antipsychotic) and take it on the days of your chemo cycle that you are most likely to experience such side effects. If your onc doesn't listen to these symptoms, consider switching oncs or see a psychiatrist or good general practitioner. Steroid psychosis can be very dangerous. It was in my case, and in yours but you can treat it with other meds, and they don't have to be taken all the time to work. Ativan worked completely fine for me. It is not an antipsychotic but it calmed me down enough. Others may need an antipsychotic like Risperdal (risperidone).

Report post

Thanks for the input everyone. I knew I had a not pleasant side effect of the steroids, but it truly wasn't until I tried to jump out of a moving car because for some reason I couldn't stand to be in sight of my (poor traumatized by that time) husband. Thank God he took me seriously and irked to a stop, so that when i jumped out he car was going very slowly. Then I wandered around downtown-in a major metropolitan city for a few hours -until he found me and sweet talked me into going home with him! Lordy, and to think I thought it was a reaction to the cancer never associating it with the steroids until I mentioned it to a nurse who became alarmed and let me know that was probably a psychosis reaction because she knew me as a level headed person and totally in love with and got along well with my husband! I guess if I didn't get along with him they would have only thought of it as a marital spat, maybe they would have told me, I had too much stress! Once off the steroids never had that kind of problem again. It is good to know though if I ever have to take them for whatever reason and it's not an option that there is medications that could calm things down.......

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Advertisement

Advertisement

Discussion topics

Community leaders